Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 396, NWS Norman, OK

July 16, 2021Greer County, Harmon County, Jackson County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 16, 2021, 12:36 AM CDT for Greer County, Harmon County, Jackson County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 12:36 AM CDT (05:36 UTC)
Expired
Jul 16, 2021, 1:15 AM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Greer County, OK, Harmon County, OK, Jackson County, OK

The radar

The Altus AFB radar (KFDR), 85 km from the middle of the area, began a volume at 05:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 5.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1769 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

246 
WUUS54 KOUN 160536
SVROUN
OKC055-057-065-160615-
/O.NEW.KOUN.SV.W.0396.210716T0536Z-210716T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1236 AM CDT Fri Jul 16 2021

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Western Jackson County in southwestern Oklahoma...
  Southern Harmon County in southwestern Oklahoma...
  South central Greer County in southwestern Oklahoma...

* Until 115 AM CDT.

* At 1236 AM CDT, a severe thunderstorm was located near Gould,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hollis, Eldorado, Gould, Duke and McQueen. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3475 9999 3480 9942 3443 9950 3455 9989
      3458 9993 3458 9995 3457 9996 3458 10000
TIME...MOT...LOC 0536Z 270DEG 25KT 3467 9980 

HAIL...1.00IN
WIND...60MPH
 
$$

Maxwell
2 follow-up statements
536 
WWUS54 KOUN 160605
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
105 AM CDT Fri Jul 16 2021

OKC057-160614-
/O.CAN.KOUN.SV.W.0396.000000T0000Z-210716T0615Z/
Harmon OK-
105 AM CDT Fri Jul 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HARMON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3480 9942 3451 9948 3451 9949 3460 9967
      3475 9967
TIME...MOT...LOC 0604Z 270DEG 25KT 3467 9956 

$$

OKC055-065-160615-
/O.CON.KOUN.SV.W.0396.000000T0000Z-210716T0615Z/
Jackson OK-Greer OK-
105 AM CDT Fri Jul 16 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHWESTERN JACKSON AND SOUTH CENTRAL GREER COUNTIES...

At 104 AM CDT, a severe thunderstorm was located over Duke, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Duke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3480 9942 3451 9948 3451 9949 3460 9967
      3475 9967
TIME...MOT...LOC 0604Z 270DEG 25KT 3467 9956 

HAIL...1.00IN
WIND...60MPH
 
$$

Maxwell
947 
WWUS54 KOUN 160613
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
113 AM CDT Fri Jul 16 2021

OKC055-065-160622-
/O.EXP.KOUN.SV.W.0396.000000T0000Z-210716T0615Z/
Jackson OK-Greer OK-
113 AM CDT Fri Jul 16 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JACKSON AND SOUTH
CENTRAL GREER COUNTIES WILL EXPIRE AT 115 AM CDT...
                 
The storm which prompted the warning has weakened below severe
limits, therefore the warning will be allowed to expire.  However
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3480 9942 3451 9948 3451 9949 3460 9967
      3475 9967
TIME...MOT...LOC 0612Z 271DEG 25KT 3464 9949 

$$

Maxwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:31 AM CDT, 5 minutes earlier.

Area forecast discussion, Jul 16, 12:31 AM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1231 AM CDT Fri Jul 16 2021

...New AVIATION, UPPER AIR...

.SHORT TERM...
(This evening through Friday)
Issued at 141 PM CDT Thu Jul 15 2021

A few scattered showers continue over northern Oklahoma, extending
southwestward into parts of western Oklahoma as a mid level wave
treks eastward through Kansas. Destabilization driven by daytime
heating should allow for more robust convection to develop late this
afternoon into the evening (again centered under the trough axis
near north central Oklahoma).

Ample instability (1500-2500 J/kg) may result in some stronger
storms developing, but weak deep layer shear (<30kts) will hamper
organization. With high PWATs (1.7-2.0 in), heavy rain will be of
concern. A flood watch has been issued for north central Oklahoma
overnight.

Less critical, cloud cover over parts of northern and western
Oklahoma will mitigate afternoon temperatures somewhat, so lowered
temperatures across this area from NBM guidance by a few degrees.

Convection will weaken and become more scattered as it progresses
southeast overnight, exiting the area tomorrow morning. Tomorrow
appears fairly seasonable with clearing skies.

Day

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 210 PM CDT Thu Jul 15 2021

The only feature of significance in the long term is a shortwave
trough that travels south from the central Plains across Oklahoma
Sunday night through Monday. It will result in higher chances for
rain/thunderstorms during its passage, and may provide enough
support for stronger storms.

In addition to the rain/storm potential, the somewhat cooler air
mass behind the system will bring well below average temperatures
to Oklahoma and north Texas for at least the first half of next
week.

Otherwise, showers and thunderstorms will remain a possibility
each day, and most nights, as a moist and minimally-capped
atmosphere remains in place across the region.

&&

.AVIATION...
(06Z TAFS)
Issued at 1226 AM CDT Fri Jul 16 2021

VFR/MVFR ceilings expected this TAF period. Showers/storms will
affect parts of the area tonight into Friday morning although
chances to low at some places for mention in TAF right now. Gusty
winds possible near any storms.

&&

.UPPER AIR...
Issued at 1226 AM CDT Fri Jul 16 2021

No upper air flights are scheduled for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  92  72  90 /  20  20  20  30
Hobart OK         72  94  72  94 /  10  20  20  20
Wichita Falls TX  75  96  75  96 /  10  10  10  20
Gage OK           71  96  71  93 /  10  20  30  30
Ponca City OK     71  91  70  88 /  20  30  40  40
Durant OK         73  94  74  94 /  10  20  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch until 7 AM CDT this morning for OKZ007-008-012-013.

TX...None.
&&

SHORT TERM...14
LONG TERM....23
AVIATION...09
Hazardous weather outlook, Jul 16, 12:04 AM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1204 AM CDT Fri Jul 16 2021

OKZ004>048-050>052-TXZ083>090-170515-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman1150-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1204 AM CDT Fri Jul 16 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of Tonight...

.Thunderstorms...
Showers and thunderstorms will be possible into early Friday
across portions of the area. Gusty winds and locally heavy
rainfall that could lead to flooding are the main concerns.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will continue Friday through early next
week. While some strong thunderstorms are possible, organized
severe weather is not expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 15, 6:52 PM CDT, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
652 PM CDT Thu Jul 15 2021

OKZ004-009-010-160015-
Woodward OK-Harper OK-Ellis OK-
652 PM CDT Thu Jul 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward...
southeastern Harper and northern Ellis Counties Until 715 PM CDT...

AT 651 PM CDT, a strong thunderstorm was located near Fort Supply,
moving east at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3647 9967 3665 9970 3672 9944 3645 9940
TIME...MOT...LOC 2351Z 263DEG 6KT 3657 9964

Zwink
Local storm report, Jul 15, 7:58 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
758 PM CDT THU JUL 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             FORT SUPPLY             36.57N 99.57W
07/15/2021  E1.00 INCH       WOODWARD           OK   BROADCAST MEDIA

            NWSCHAT REPORT.

&&

ZWINK
Special weather statement, Jul 16, 12:25 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1225 AM CDT Fri Jul 16 2021

OKZ033-034-036-160600-
Harmon OK-Greer OK-Jackson OK-
1225 AM CDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Harmon...south central
Greer and west central Jackson Counties Until 100 AM CDT...

AT 1224 AM CDT, a strong thunderstorm was located near Hollis, moving
east at 30 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

LAT...LON 3460 9993 3466 9999 3475 9999 3488 9969
      3464 9959
TIME...MOT...LOC 0524Z 253DEG 28KT 3469 9987

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:15 PM CDTAreal Flood AdvisoryOUNEllis, Harper, Woodward3 hr
Jul 16, 12:25 AM CDTSpecial Weather StatementOUNHarmon35 min
Jul 16, 1:23 AM CDTSpecial Weather StatementOUNCuster37 min
Jul 16, 1:41 AM CDTSpecial Weather StatementOUNTillman34 min
Jul 16, 1:50 AM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman24 min
Jul 16, 2:00 AM CDTSpecial Weather StatementOUNWashita30 min
Jul 16, 2:04 AM CDTSpecial Weather StatementOUNDewey26 min
Jul 16, 2:10 AM CDTSpecial Weather StatementOUNCuster35 min
Jul 16, 2:43 AM CDTSpecial Weather StatementOUNBlaine32 min
Jul 16, 2:51 AM CDTAreal Flood AdvisoryOUNComanche3 hr
Jul 16, 3:37 AM CDTAreal Flood AdvisoryOUNCaddo3 hr
Jul 16, 5:10 AM CDTAreal Flood AdvisoryOUNOklahoma3 hr
Jul 16, 6:06 PM CDTSpecial Weather StatementOUNLove24 min
Jul 16, 6:22 PM CDTSevere Thunderstorm WarningOUNCarter, Love, Marshall38 min
Jul 16, 6:53 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods16 min
Jul 16, 6:54 PM CDTSpecial Weather StatementOUNGrant36 min
Jul 16, 6:58 PM CDTSpecial Weather StatementOUNLove32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.